Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 119, NWS Blacksburg, VA

June 1, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2012, 5:38 PM EDT for 4 counties in Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2012, 5:38 PM EDT (21:38 UTC)
Expired
Jun 1, 2012, 6:15 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:45 PM EDTTSTM WND GST 661 Ne Stewartsville, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:28 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS51 KRNK 012138
SVRRNK
VAC019-023-161-515-770-012215-
/O.NEW.KRNK.SV.W.0119.120601T2138Z-120601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  EASTERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 615 PM EDT.

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM DALEVILLE TO VINTON...OR ALONG A LINE EXTENDING FROM
  TROUTVILLE TO ROANOKE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NACE...
  STEWARTSVILLE...
  MONTVALE...
  THAXTON...
  PEAKS OF OTTER SUMMIT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3752 7954 3720 7948 3720 7978 3724 7979
      3721 7981 3723 7982 3721 7984 3723 7985
      3721 7989 3721 7993 3743 7996
TIME...MOT...LOC 2138Z 264DEG 30KT 3742 7988 3725 7985

$$

DS
3 follow-up statements
366 
WWUS51 KRNK 012150
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT FRI JUN 1 2012

VAC161-770-012159-
/O.CAN.KRNK.SV.W.0119.000000T0000Z-120601T2215Z/
ROANOKE VA-CITY OF ROANOKE VA-
550 PM EDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE... EASTERN
ROANOKE COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE LINE OF STORMS THAT PROMPTED THE WARNING HAS EXITED ROANOKE CITY 
AND COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3720 7948 3720 7978 3724 7979 3722 7981
      3723 7982 3721 7984 3724 7985 3733 7983
      3745 7987 3752 7954
TIME...MOT...LOC 2149Z 264DEG 30KT 3746 7975 3734 7973
          3722 7976

$$

VAC019-023-515-012215-
/O.CON.KRNK.SV.W.0119.000000T0000Z-120601T2215Z/
CITY OF BEDFORD VA-BOTETOURT VA-BEDFORD VA-
550 PM EDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR THE CITY OF BEDFORD... SOUTHEASTERN BOTETOURT AND CENTRAL BEDFORD
COUNTIES...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NACE TO MONTVALE TO GOODVIEW...OR ALONG A
LINE EXTENDING FROM MONTVALE TO STEWARTSVILLE...MOVING EAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  GOODVIEW...
  THAXTON...
  PEAKS OF OTTER RECREATION AREA...
  D-DAY MEMORIAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING 65 MPH WINDS IN 
STEWARTSVILLE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3720 7948 3720 7978 3724 7979 3722 7981
      3723 7982 3721 7984 3724 7985 3733 7983
      3745 7987 3752 7954
TIME...MOT...LOC 2149Z 264DEG 30KT 3746 7975 3734 7973
          3722 7976

$$

DS
865 
WWUS51 KRNK 012159
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT FRI JUN 1 2012

VAC019-023-515-012215-
/O.CON.KRNK.SV.W.0119.000000T0000Z-120601T2215Z/
CITY OF BEDFORD VA-BOTETOURT VA-BEDFORD VA-
559 PM EDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR THE CITY OF BEDFORD... EASTERN BOTETOURT AND CENTRAL BEDFORD
COUNTIES...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PEAKS OF OTTER RECREATION AREA TO THAXTON TO
GOODVIEW...OR ALONG A LINE EXTENDING FROM BUCHANAN TO MONTVALE TO
MONETA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  THAXTON...
  PEAKS OF OTTER RECREATION AREA...
  D-DAY MEMORIAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3720 7948 3720 7975 3734 7973 3748 7972
      3752 7954
TIME...MOT...LOC 2200Z 264DEG 30KT 3747 7963 3735 7961
          3723 7965

$$

DS
822 
WWUS51 KRNK 012213
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT FRI JUN 1 2012

VAC019-023-515-012223-
/O.EXP.KRNK.SV.W.0119.000000T0000Z-120601T2215Z/
CITY OF BEDFORD VA-BOTETOURT VA-BEDFORD VA-
613 PM EDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD... EASTERN
BOTETOURT AND CENTRAL BEDFORD COUNTIES EXPIRES AT 615 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENINIG BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3720 7948 3720 7975 3734 7973 3748 7972
      3752 7954
TIME...MOT...LOC 2213Z 264DEG 30KT 3748 7949 3736 7947
          3724 7951

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:13 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 1, 5:13 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT FRI JUN 1 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. THIS
FRONT WILL BRING A ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS
TO THE AREA. DRIER AND COOLER AIR WILL FOLLOW THE FRONT FOR THE
WEEKEND AS HIGH PRESSURE GRADUALLY SLIDES IN FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 510 PM EDT FRIDAY...

STRONGER STORMS SHIFTING EAST...HAVE CANCELED TORNADO WATCH ACROSS
RNK WESTERN COUNTIES.

AS OF 330 PM EDT FRIDAY...TORNADO WATCH REMAINS IN EFFECT UNTIL
900 PM THIS EVENING. DISCREET SUPERCELL ARE ROTATING AS THEY MOVE
ACROSS THE RNK PIEDMONT COUNTIES THIS AFTERNOON. REPORTS FROM THE
AMHERST STORM AROUND 200 PM HAD SILVER DOLLAR SIZE HAIL.
MEANWHILE...BOWING LINE OF CONVECTION WITH THE COLD FRONT ENTERED
SE WV/SW VA AROUND 300 PM. AS THESE LINES COME ACROSS THE
MOUNTAINS WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

THE COLD FRONT AND ASSOCIATED SHOWERS MAYBE SLOW TO EXIT THE EASTERN
HALF OF RNK CWA THIS EVENING. A WAVE IS EXPECTED TO DEVELOP ALONG
THE FRONT TO SLOW ITS MOVEMENT TO THE EAST. THE DEW POINT FRONT
SHOULD ALSO HANG UP ACROSS SOUTHSIDE OVERNIGHT UNTIL THIS WAVE
TRACKS NORTHEAST OF THE REGION EARLY SATURDAY MORNING.

COOLER DRIER AIR TO FILTER INTO SOUTHEAST WEST VIRGINIA BY
MIDNIGHT...THEN TO THE BLUE RIDGE DURING THE PRE-DAWN HOURS.
SATURATED GROUND COULD LEAD TO DENSE FOG SATURDAY
MORNING...ESPECIALLY EAST OF THE DEW POINT FRONT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 345 PM EDT FRIDAY...

SHORT TERM PERIOD WILL BE CHARACTERIZED BY DEEP UPPER CLOSED LOW
PRESSURE THAT WILL GRADUALLY DRIFT SOUTHEAST OUT OF THE UPPER GREAT
LAKES ON SATURDAY TO OFF THE NEW ENGLAND COAST BY LATE MONDAY
NIGHT...PLACING BLACKSBURG FORECAST AREA IN DEEP NORTHWESTERLY FLOW
THROUGH THE PERIOD.

WEAK SHORT WAVES PINWHEELING AROUND PERIPHERY OF UPPER LOW AND
ASSOCIATED WEAK DYNAMIC FORCING...COMBINING WITH SOME UPSLOPE FLOW
ACROSS THE WESTERN FLANKS OF THE APPALACHIANS...AND COOLER AIR ALOFT
MAY SUPPORT THE DEVELOPMENT OF MAINLY DIURNALLY DRIVEN SHOWERS
DURING MUCH OF THE PERIOD. THIS ACTIVITY WILL BE MAINLY CONFINED TO
AREAS FROM BLUEFIELD WV NORTH INTO GREENBRIER COUNTY WV...AND
PERHAPS AS FAR EAST AS THE ALLEGHANY HIGHLANDS.

COOL ADVECTION UPSLOPING CLOUDS ACROSS THE WEST...WITH SOME COOL
POOL CUMULUS/STRATOCUMULUS DEVELOPING DURING THE DAYTIME
PERIODS...ESPECIALLY NORTH OF HIGHWAY 460...SHOULD LIMIT DAYTIME
HIGHS ON SATURDAY TO MAINLY 60S IN THE MOUNTAINS...WITH 70S
PREDOMINATING EAST OF THE BLUE RIDGE.

PASSAGE OF UPPER TROF AND SLOWLY RISING HEIGHTS SHOULD ALLOW FOR
BETTER INSOLATION AND MILDER TEMPERATURES BY MONDAY...GENERALLY MID
60S TO LOWER 70S IN THE MOUNTAINS...TO LOWER 80S DURING THE
AFTERNOON. EXTENT OF CLOUD COVER DURING THE NIGHTTIME PERIOD WILL
LARGELY INFLUENCE EXTENT OF RADIATIVE COOLING POTENTIAL...BUT
SUFFICIENT CLEARING UNDER SURFACE RIDGE EXPECTED TO SUPPORT LOW
TEMPERATURES IN THE 40S IN THE MOUNTAIN VALLEYS TO 50S ELSEWHERE ON
SATURDAY NIGHT...GRADUALLY MODERATING TO MAINLY 50S ALL AREAS BY
MONDAY NIGHT.

CONTINUED TO FAVOR SUPERIOR PERFORMANCE OF ECMWF MODEL THROUGH THE
SHORT TERM PERIOD IN HANDLING OF UPSTREAM UPPER RIDGE OVER THE
CENTRAL PORTION OF THE NATION BUILDING ON BACKSIDE OF EASTERN TROF.
ALTHOUGH EUROPEAN AND AMERICAN MODELS ALL INDICATING POSSIBILITY OF
A RIDGE-RUNNING MESOSCALE CONVECTIVE COMPLEX (MCS) SCOOTING OVER THE
CREST OF THE RIDGE BEFORE TURNING SOUTHEAST TOWARD THE EAST COAST
ON/BY MONDAY/MONDAY NIGHT...ECMWF CONTINUES TO INDICATE THAT
NORTHEASTERN TROF WILL REMAIN EXTENSIVE AND EXPANSIVE ENOUGH TO
MAINTAIN BAROCLINIC ZONE AND AREA OF ISENTROPIC LIFT AND FORCED
ASCENT TO THE SOUTHWEST OF THE BLACKSBURG AREA OF CONCERN. THIS
SCENARIO ALSO SUPPORTED BY THE CANADIAN MODEL. GFS MODEL...INDICATES
A WEAKER TROF BY THIS POINT...AND ALLOWS MCS...COMBINING WITH
NORTHERN STREAM SHORT WAVE...TO MOVE FURTHER NORTH AND EAST INTO THE
BLACKSBURG AREA DURING THIS TIMEFRAME. THIS MODEL REMAINED THE
OUTLIER...AND THEREFORE ITS SOLUTION FOR A WETTER AND COOLER
MONDAY/MONDAY NIGHT WAS DISCARDED.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 345 PM EDT FRIDAY...

LONG TERM PERIOD WILL BE CHARACTERIZED BY REINFORCEMENT OF UPPER
TROF OVER THE NORTHEASTERN PORTION OF THE NATION...MAINTAINING A
PREVAILING NORTHWESTERLY UPPER FLOW DURING MUCH OF THE WEEK. OVERALL
PRECIPITATION THREAT APPEARS TO BE MINIMAL FOR MUCH OF THE
PERIOD...HOWEVER...OCCASIONAL WEAK SHORT WAVES SCOOTING AROUND THE
BACKSIDE OF THE TROF...AND SOME UPSLOPING FLOW ACROSS THE WESTERN
MOUNTAINS...IN ADDITION TO SLIGHTLY COOLER AIR ALOFT AND
DIFFERENTIAL HEATING DUE TO TOPOGRAPHY SHOULD SUPPORT AT LEAST A LOW
THREAT OF MAINLY DIURNALLY DRIVEN SHOWERS...MAINLY IN THE MOUNTAINS.

PROXIMITY OF UPPER TROF SHOULD SUPPORT TEMPERATURES AT OR SLIGHTLY
BELOW SEASONAL NORMALS DURING THE LONG TERM PERIOD. HPC BIAS
CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED FIELDS...WITH
ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN LOCAL
CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT FRIDAY...

HIGH CONFIDENCE FLYING CONDITIONS WILL DETERIORATE FROM WEST TO EAST
THIS AFTERNOON AS A STRONG COLD FRONT MAKES ITS WAY THROUGH THE AREA
BY THIS EVENING. SHOWER ACTIVITY WILL INCREASE LATER THIS MORNING
ACROSS THE MOUNTAINS AS THE FRONT APPROACHES...WITH SOME OF THIS
ACTIVITY STRENGTHENING INTO THUNDERSTORMS SHORTLY EARLY. CONSIDERING
THE STRENGTH OF THE SYSTEM MOVING ACROSS THE AREA...WOULD NOT BE
SURPRISED TO SEE A FEW STORMS BECOME SEVERE DURING THE EARLY
AFTERNOON. HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL BE CAPABLE
OF REDUCING VISIBILITIES TO LESS THAN A MILE WITH A FEW HOURS OF
MVFR/IFR CIGS/VSBYS LIKELY DURING THE AFTERNOON AND EVENING AS
PERHAPS SEVERAL BANDS OF CONVECTION PASS. BY EARLY EVENING...THIS
COVERAGE IS EXPECTED TO SOLIDIFY INTO A LINE...WITH THE MAIN AREA OF
THUNDERSTORM ACTIVITY TRANSITIONING INTO THE PIEDMONT REGION BY MID
EVENING...REMAINING STRONG TO SEVERE AS THEY CONTINUE EAST. THIS
ACTIVITY WILL EXIT THE AREA AFTER MIDNIGHT TONIGHT WITH CONDITIONS
QUICKLY IMPROVING TO VFR. HOWEVER LIGHT WEST/NW FLOW ACROSS THE
WESTERN SLOPES WILL LIKELY CAUSE LOW LEVEL MOISTURE TO BANK UP
AGAINST THE RIDGES CREATING IFR/MVFR IN LOW CIGS AND/OR VSBYS ESPCLY
AT KBLF AND PERHAPS KLWB LATE TONIGHT. SOME FOG ALSO POSSIBLE AT
KLYH WHERE INCLUDING A MVFR MENTION GIVEN WET GROUND AND LIGHTER
WINDS EAST OF THE BLUE RIDGE BEHIND THE FRONT OVERNIGHT.

HIGH PRESSURE WILL BRING DRIER WEATHER AND MAINLY VFR CONDITIONS
THROUGH THE WEEKEND. HOWEVER NW FLOW COULD KEEP MVFR CIGS AND
PERHAPS ISOLATED SHRA ALONG THE WESTERN SLOPES SATURDAY AFTERNOON
WITH LESS CLOUDINESS ON SUNDAY. ANOTHER DISTURBANCE COULD BRING
MORE SUB-VFR CONDITIONS IN SHRA/TSRA ON MONDAY WITH VFR RETURNING
AGAIN FOR TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...RCS
Hazardous weather outlook, Jun 1, 5:10 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT FRI JUN 1 2012

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-022115-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
510 PM EDT FRI JUN 1 2012

...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-022115-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
510 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RCS

In the hours before

Special weather statement, Jun 1, 4:46 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT FRI JUN 1 2012

VAZ016-017-012115-
CARROLL VA-FLOYD VA-
446 PM EDT FRI JUN 1 2012

...A SHOWER WITH HEAVY RAIN WILL AFFECT CARROLL AND FLOYD COUNTIES...

AT 442 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 6 MILES WEST OF
HILLSVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR HILLSVILLE AROUND 455 PM...DUGSPUR AROUND
505 PM AND INDIAN VALLEY AROUND 515 PM.

LAT...LON 3681 8091 3688 8076 3690 8068 3692 8065
      3699 8048 3702 8043 3700 8042 3702 8041
      3701 8040 3702 8035 3691 8024 3671 8086

DS
Special weather statement, Jun 1, 4:46 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT FRI JUN 1 2012

VAZ019-020-WVZ045-012115-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
446 PM EDT FRI JUN 1 2012

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...BATH AND
GREENBRIER COUNTIES...

AT 442 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES NORTH OF NEOLA TO 5 MILES WEST OF JORDAN MINES...MOVING EAST AT
35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR CALLAGHAN AROUND 455 PM...LAKE MOOMAW
AROUND 505 PM...MOUNTAIN GROVE AROUND 510 PM AND INGALLS FIELD AROUND
515 PM.

LAT...LON 3818 7976 3776 7985 3774 7989 3770 7992
      3770 7994 3767 7997 3764 8023 3804 8017
      3806 8011 3807 7997 3810 7994 3813 7995

DS
Special weather statement, Jun 1, 4:58 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT FRI JUN 1 2012

VAZ058-059-012130-
CHARLOTTE VA-HALIFAX VA-
458 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
VIRGILINA...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
IF ON OR NEAR STAUNTON RIVER STATE PARK...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.

THIS STORM WILL BE NEAR HITESBURG AROUND 510 PM...STAUNTON RIVER
STATE PARK AROUND 515 PM AND REDOAK AROUND 525 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3663 7857 3669 7865 3669 7867 3665 7870
      3658 7871 3654 7873 3655 7900 3682 7858
      3677 7858 3670 7864 3668 7862 3665 7857

SK
Local storm report, Jun 1, 5:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     NE DILLWYN              37.54N 78.46W
06/01/2012                   BUCKINGHAM         VA   EMERGENCY MNGR

            MULTIPLE TREES AND LARGE LIMBS DOWN NEAR US 15 AND US 60.

&&

FISHER
Special weather statement, Jun 1, 5:13 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT FRI JUN 1 2012

VAZ018-022-023-034-012145-
BEDFORD VA-BOTETOURT VA-CRAIG VA-ROANOKE VA-
513 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT...CRAIG AND
ROANOKE COUNTIES...

AT 510 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM SINKING
CREEK TO BENT MOUNTAIN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR POAGES MILL AROUND 520 PM...NEW CASTLE
AROUND 525 PM...HOLLINS AROUND 530 PM...VINTON AROUND 535 PM...
STEWARTSVILLE AROUND 540 PM AND FINCASTLE AROUND 545 PM.

LAT...LON 3760 7991 3727 7974 3717 8002 3717 8003
      3716 8007 3716 8009 3713 8011 3711 8017
      3724 8019 3731 8026 3734 8026 3735 8028
      3745 8033

DS
Special weather statement, Jun 1, 5:15 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT FRI JUN 1 2012

VAZ019-020-023-024-012145-
ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA-
515 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH...BOTETOURT AND
ROCKBRIDGE COUNTIES...

AT 510 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM HOT
SPRINGS TO ORISKANY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WARM SPRINGS AROUND 520 PM...LONGDALE
FURNACE AROUND 525 PM...NIMROD HALL AROUND 535 PM AND YOST AROUND 540
PM.

LAT...LON 3807 7951 3757 7963 3754 7998 3755 7997
      3762 8002 3806 7990

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:21 PM EDTSpecial Weather StatementRNKBotetourt24 min
Jun 1, 1:00 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jun 1, 1:18 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell117 min
Jun 1, 1:29 PM EDTSpecial Weather StatementRNKAmherst31 min
Jun 1, 1:40 PM EDTSevere Thunderstorm WarningRNKAmherst38 min
Jun 1, 1:53 PM EDTTornado WarningRNKAmherst24 min
Jun 1, 2:33 PM EDTSpecial Weather StatementRNKBedford27 min
Jun 1, 2:48 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell24 min
Jun 1, 2:56 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jun 1, 3:05 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg35 min
Jun 1, 3:16 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe29 min
Jun 1, 3:28 PM EDTSpecial Weather StatementRNKBuckingham32 min
Jun 1, 3:45 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe30 min
Jun 1, 3:46 PM EDTSevere Thunderstorm WarningRNKBuckingham44 min
Jun 1, 4:00 PM EDTSevere Thunderstorm WarningRNKAppomattox, Charlotte30 min
Jun 1, 4:14 PM EDTSpecial Weather StatementRNKCarroll, Giles, Pulaski, City of Galax, City of Radford31 min
Jun 1, 4:25 PM EDTSpecial Weather StatementRNKBedford65 min
Jun 1, 4:32 PM EDTSpecial Weather StatementRNKBedford58 min
Jun 1, 4:36 PM EDTSpecial Weather StatementRNKBuckingham24 min
Jun 1, 4:44 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke, City of Radford31 min
Jun 1, 4:45 PM EDTSpecial Weather StatementRNKCarroll30 min
Jun 1, 4:46 PM EDTSpecial Weather StatementRNKFloyd29 min
Jun 1, 4:58 PM EDTSpecial Weather StatementRNKHalifax32 min
Jun 1, 5:08 PM EDTTornado WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington40 min
Jun 1, 5:13 PM EDTSpecial Weather StatementRNKCraig, Roanoke, City of Roanoke, City of Salem32 min
Jun 1, 5:15 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jun 1, 5:52 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington38 min
Jun 1, 6:02 PM EDTSpecial Weather StatementRNKPatrick28 min
Jun 1, 6:14 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg31 min
Jun 1, 6:17 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville28 min
Jun 1, 6:44 PM EDTSpecial Weather StatementRNKCity of Martinsville31 min
Jun 1, 7:13 PM EDTSpecial Weather StatementRNKCity of Danville32 min
Jun 1, 7:27 PM EDTSpecial Weather StatementRNKBuckingham33 min
Jun 1, 7:44 PM EDTSpecial Weather StatementRNKHalifax31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.